MAUDE Adverse Event Report: BLUE BELT TECHNOLOGIES NAVIO HANDPIECE; ORTHOPEDIC STEREOTAXIC INSTRUMENT

BLUE BELT TECHNOLOGIES NAVIO HANDPIECE; ORTHOPEDIC STEREOTAXIC INSTRUMENT
Model Number PFSR101092
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/01/2014
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported failure mode is a known issue and the surgeon was unable to release the pin from the tissue protector due to the damage incurred to the pin from incorrect usage.Also the device shows human tissue stuck in the threads inside of the tissue protector and scoring on the inner diameter in the shape of the screw threads.Therefore the screws, in addition to binding due to human tissue in the threads, are also binding on the inside of the tissue protector.
 
Event or Problem Description
It was reported that during surgery doctor placed tibia bone pins and the tissue protector got stuck on the pins.Both pins were in, and one was in too far to take it out using the drill.Doctor tried knocking the tissue protector loose with a mallet but was unsuccessful and was able to get one of the pins out using the drill, and then used the tissue protector to unscrew the pin out of the tibia.No patient injuries or surgical delays reported.
 
Additional Manufacturer Narrative
Correction: b1, b2 and h1 were updated to report type adverse event.
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for a prior investigation and was discarded.Dhr review found that no conditions that could contribute to the reported event were found.The reported product met manufacturing specifications prior to being released for distribution.A complaint history review found similar reports, this issue will continue to be monitored.The surgical technique guide released at the time of the complaint provides instructions for using the tissue protector.Specifically, the guide does provide instruction on how to prepare the bone pin insertion location on the patient and how to insert the tissue protector within that location.The complaint does not suggest that the user deviated from these instructions.Moreover, as part of the functional evaluation that replicated the issue, the test operator followed the instructions provided in the surgical technique guide and experienced the bone pin getting stuck in the tissue protector.Accordingly, product labeling has been ruled out as a cause of the complaint.This failure is an identified failure mode within the risk file.There was a relationship established between the reported event and the device; photos of the device from the prior investigation showed that the bone pin was stuck in the tissue protector.The malfunction is due to a design issue due to the inner diameter of the tissue protector lumen diameter relative to the major diameter of the bone pin.Binding of the bone screw to the tissue protector is primarily due to tissue being wrapped around the threads.However, initial pin misalignment and bending of the pin are also contributing factors.Hhe-2020-12-pl and capa 200017 were opened as corrective actions to address this issue.As a result of the remedial investigation, we have thoroughly investigated the complaint per the criteria as required by 21 cfr 820.198(d).

Brand Name
NAVIO HANDPIECE
Common Device Name
ORTHOPEDIC STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
BLUE BELT TECHNOLOGIES
2905 northwest blvd ste 40
plymouth MN 55441
Manufacturer (Section G)
BLUE BELT TECHNOLOGIES
2905 northwest blvd ste 40
plymouth MN 55441
Manufacturer Contact
rick confer
2905 northwest
blvd ste 40
plymouth,, MN 55441
MDR Report Key9677408
Report Number3010266064-2020-00027
Device Sequence Number2383231
Product Code OLO
UDI-Device Identifier00885556628713
UDI-Public885556628713
Combination Product (Y/N)N
Initial Reporter StateCA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPFSR101092
Device Catalogue NumberORPFSR101092
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 09/01/2014
Supplement Date Received by Manufacturer09/01/2014
09/01/2014
10/21/2022
Initial Report FDA Received Date02/06/2020
Supplement Report FDA Received Date02/06/2020
02/23/2020
10/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1634-2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown